Dilaudid is a pain reliever used to treat moderate to severe pain. It is also known by its generic name, hydromorphone, and it comes in liquid and pill form. On the street, people often refer to the tablets as dillies.

As with other prescription painkillers, Dilaudid is a common target of abuse. Whether Dilaudid is snorted, injected, or abused orally, it has addictive properties. Since physical dependence develops rapidly, those who use and abuse the drug often experience withdrawal symptoms when they lessen or stop use.

Dilaudid Withdrawal Timeline

How Does Dependence Form?

Dilaudid is a physically addictive substance. It binds to the opioid receptors in the brain, and these receptors affect a person’s perception of pain and pleasure. With repeated use, the brain becomes dependent on the drug, requiring it to function in a way that it now perceives to be “normal.”

Generally, tolerance also forms. This means that the user will need more and more hydromorphone to feel the same effects that were previously achieved with lower dosages.

Withdrawal symptoms appear when the user stops taking the drug or even if they lower their standard dose. Physical withdrawal symptoms from Dilaudid include:

  • Nausea
  • Vomiting
  • Diarrhea
  • Chills
  • Muscle pains
  • Muscle spasms
  • Sweating
  • Yawning
  • Sneezing
  • Runny nose
  • Tremors
  • Watery eyes
  • Fever
  • Loss of appetite
  • Tachycardia
  • Headaches
  • Dilated pupils

A person who becomes addicted to Dilaudid may also experience psychological symptoms of withdrawal. Some examples include:

  • Anxiety
  • Cravings
  • Mood swings
  • Depression
  • Irritability
  • Restlessness

What Happens during Withdrawal?

As a prescription, Dilaudid is given every 3-6 hours in its liquid form. When given as a tablet, it’s usually given every 4-6 hours. There is also an extended-release form of Dilaudid available.

As a fast-acting pain reliever, Dilaudid can take effect in as little as 15 minutes when swallowed. For those who take the drug chronically, the symptoms of withdrawal can begin as soon as the drug is processed out of the body, generally in as little as six hours after taking the last dose. However, some people don’t start to experience withdrawal until a few days after stopping use of the drug. Some people experience anxiety and restlessness within hours of their last dose.

The physical symptoms of withdrawal tend to peak by the second day. Although some people notice the symptoms begin to decrease between the third or fourth day, these symptoms may last up to a week or two. The severity of the symptoms as well as the duration of time a person experiences them depend on many factors, including the following:

  • How often the person used the drug
  • How long the person used the drug
  • The route by which the drug was taken (e.g., snorting or injecting it)
  • The average dosage

Is Medical Supervision Necessary?

Although Dilaudid withdrawal is rarely fatal, people should seek medical assistance prior to stopping use. Medical detox is always recommended for opioid withdrawal due to the intensity of withdrawal symptoms and cravings.

Is Medical Supervision Necessary?

In some cases, withdrawal can be dangerous as a result of specific symptoms. For instance, vomiting and diarrhea may cause severe dehydration and an electrolyte imbalance, which can lead to serious complications. Electrolytes in the body are required for electrical communication between cells. Without an adequate amount of electrolytes, the cells don’t communicate like they should. This imbalance causes the signals to be misdirected, which can lead to a seizure because the person may have involuntary muscle contractions and even a loss of consciousness. Since water is needed for many processes in the body, dehydration may cause a wide variety of symptoms. In some cases, a person’s blood pressure and heart rate may drop to dangerously low levels. In a medical detox program, staff members monitor clients to ensure they remain hydrated throughout the entire withdrawal process. If necessary, IV fluids may be administered.

One of the most prevalent concerns of quitting Dilaudid without the supervision of a medical professional is the risk of relapse. The symptoms of withdrawal are unpleasant and can lead to a person resuming Dilaudid use or taking another similar substance in order to stop the symptoms.

Relapse during or following withdrawal is common, so the support given in medical detox can be vital. The National Institute on Drug Abuse notes that 40-60 percent of people who are recovering from addiction will eventually relapse. According to Dr. Gilman, the rate of relapse is dependent on the drug, and those who are addicted to an opiate such Dilaudid have a high rate of relapsing. Even one year after stopping use of an opiate, individuals still have an 85 percent chance of relapsing.

Medications Used during Dilaudid Detox

Medications are often used during opioid withdrawal, including maintenance medications like methadone and buprenorphine as well as medications used to treat specific withdrawal symptoms.

Clonidine, also known by its brand name Catapres, is a blood pressure medication commonly given to people who are undergoing opiate withdrawal. It helps to reduce symptoms of withdrawal, including muscle aches, sweating, cramping, and anxiety. Medications for nausea or diarrhea may be given, which can reduce discomfort and potential complications. In addition, antidepressants or anti-anxiety medications may be prescribed to address psychological issues.

Buprenorphine acts on the same receptors in the brain that Dilaudid does. Although it classifies as an opioid medication, it doesn’t induce euphoria. It’s a long-lasting, semisynthetic, partial agonist opioid. Since it’s a mild opioid, it doesn’t cause a strong “high” like other opiates. While buprenorphine can be abused, it is often combined with naloxone in the medication Suboxone. The addition of naloxone reduces the abuse potential of the medication.

As always, medications are not a quick fix for addiction. They should be used in conjunction with therapy. Without therapy, the person is almost guaranteed to return to Dilaudid or other opiate abuse.